Influx Of Fentanyl-Laced Counterfeit Pills & Toxic Fentanyl-Related Compounds Further Increases Risk Of Fentanyl-Related Overdose & Fatalities

Published: September 27, 2017

CDC HEALTH UPDATE

Summary 
On October 26, 2015, CDC issued HAN 384 (http://emergency.cdc.gov/han/han00384.asp) that alerted (1) public health departments, health care professionals, first responders, and medical examiners and coroners of the increase in fentanyl-related unintentional overdose fatalities in multiple states primarily driven by illicitly manufactured fentanyl (IMF) (i.e., non-pharmaceutical fentanyl); (2) provided recommendations for improving detection of fentanyl-related overdose outbreaks; and (3) encouraged states to expand access to naloxone and training for administering naloxone to reduce opioid overdose deaths. 

The purpose of this HAN update is to alert public health departments, health care professionals, first responders, and medical examiners and coroners to new developments that have placed more people at risk for fentanyl-involved overdoses from IMF and may increase the risk of non-fatal and fatal overdose. These developments include the following:

(1) a sharp increase in the availability of counterfeit pills containing varying amounts of fentanyl and fentanyl-related compounds (e.g., labeled as Oxycodone, Xanax, and Norco),

(2) the potential for counterfeit pills containing fentanyl and fentanyl-related compounds to be broadly distributed across the United States which could impact states not previously impacted by IMF and persons using diverted prescription pills (i.e., licit drugs diverted for illicit purposes and involves the diversion of drugs from legal and medically necessary uses towards uses that are illegal and typically not medically authorized or necessary)[1],

(3) the widening array of toxic fentanyl-related compounds being mixed with heroin or sold as heroin, including extremely toxic analogs such as carfentanil, and

(4) continued increases in the supply and distribution of IMF (http://www.cdc.gov/drugoverdose/data/fentanyl-le-reports.html). 

Read the full health alert here (PDF file)